Hail, Vernon
- When
- July 31, 11:23 AM CST
- Where
- Vernon County, 4 mi NE of De Soto
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.450, -91.150
Hail the size of pennies and wind gusts estimated around 60 mph were reported by amateur radio operators, the public and law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of pennies and wind gusts estimated around 60 mph were reported by amateur radio operators, the public and law enforcement officials.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 2:45 AM CST, 8 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 345 AM CDT THU JUL 31 2003 FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TODAY INTO THE WEEKEND...HIGHS TODAY THROUGH SATURDAY. 07Z DATA ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE CENTERED OVER NORTHERN MN. A TROUGH EXTENDED TO THE SOUTHWEST INTO CENTRAL SD. FOG PRODUCT AND WV IMAGERY SHOWING SWIRL OF CLOUDS WITH UPPER LOW OVER ABOUT THE NORTH HALF OF THE REGION...CLIPPING THE NORTH END OF THE FORECAST AREA. REGIONAL RADARS SHOWING SCT SHRA/TSRA EXITING EASTERN WI...AND MOVING EAST ACROSS NORTHERN WI IN DEEPER MOISTURE AHEAD OF A SHORT WAVE ROTATING AROUND THE SOUTH SIDE OF THE UPPER LOW. 00Z MODELS SHOW NO MAJOR INITIALIZATION ERRORS...AND OFFER QUITE SIMILAR SOLUTIONS WITH PLACEMENT OF SFC AND UPPER FEATURES THRU 12Z SAT. GFS THEN QUICKER DROPPING THE UPPER LOW SOUTH ACROSS WI. GFS DOING BETTER WITH SFC LOW STRENGTH/POSITION ACROSS THE REGION AT 06Z. GFS ALSO LOOKS BETTER WITH DEPICTING THE SHORTWAVES ROTATING AROUND THE UPPER LOW AT 06Z. BLEND OF ETA/GFS APPEARED BEST WITH PRECIP PLACEMENT ACROSS THE CENTRAL/WESTERN U.S. IN THE 00Z-06Z TIME-FRAME. GIVEN SOME SUBTLE MODEL DIFFERENCES IN TIMING OF FEATURES/LIFT/MOISTURE FOR THE NEXT 48-60HRS...PREFERRED AN ETA/GFS COMPROMISE THIS CYCLE. IN THE SHORT TERM...DEEPER MOISTURE ASSOCIATED WITH UPPER LOW CIRCULATION SPREADS SOUTH ACROSS THE AREA TODAY. DRY AIRMASS ACROSS THE SOUTH HALF OF THE FORECAST AREA SHOULD ALLOW FOR PLENTY OF SUNSHINE AND WARMING EARLY TODAY. BOTH ETA/GFS PROG CAPES TO BUILD INTO THE 1500-2500 J/KG RANGE BY THIS AFTERNOON...AHEAD OF THE NEXT SFC TROUGH/FRONT AND SHORTWAVE TO ROTATE AROUND THE UPPER LOW. DECENT 850-5H Q-G CONVERGENCE INDICATED WITH/AHEAD OF THESE FEATURES. QUESTION WILL BE DEWPOINT RECOVERY THIS AFTERNOON. ETA HAD BETTER HANDLE ON SFC DEWPOINTS AT 06Z...SO WILL SIDE WITH ITS DEWPOINTS IN THE MIDDLE 60S ACROSS THE AREA BY EARLY AFTERNOON. NONE OF THE MODELS GENERATE MORE THAN A QUARTER-INCH OF PRECIP OVER THE FORECAST AREA THIS AFTERNOON OR EVENING. AFTER WHAT HAPPENED WITH TSRA COVERAGE ON WED WILL TAKE THIS TO MEAN SHRA/TSRA WILL REMAIN SCATTERED IN NATURE...AND RAISED OR LEFT TSRA CHANCES IN THE 40 TO 50 PERCENT RANGE FOR THIS AFTERNOON/EVENING. WITH MORNING SUNSHINE AND DEVELOPING SOUTH/SOUTH WEST WINDS...FAVORED WARMER OF GUIDANCE HIGHS FOR TODAY. UPPER LOW WITH ITS MID/UPPER LEVEL COLD POOL THEN SLOWLY SINKS SOUTH ACROSS THE AREA FOR FRIDAY INTO SUNDAY. MODEL SOUNDINGS AND TIME-HGT X-SECTIONS INDICATE PLENTY OF SFC-7H MOISTURE ACROSS THE AREA UNDER THE UPPER LOW/COLD POOL. LITTLE IN THE WAY OF FOCUSED FORCING/LIFTING MECHANISMS INDICATED FOR FRI/SAT. MODEL SOUNDINGS INDICATE DIURNAL DESTABILIZATION BOTH DAYS...AND WITH THE DEEP CYCLONIC FLOW...CHANCES OF MAINLY AFTERNOON/EARLY EVENING SHRA/ ISOLATED TSRA WARRANTED AND ALREADY WELL TRENDED IN FORECAST GRIDS. AFTERNOON CLOUDS/SCT SHRA AND COLD POOL ALOFT LEAD TO COOLER HIGHS FRI/SAT. FAVORED BLEND OF GUIDANCE HIGHS FOR FRI. GFS-MOS HIGHS ON SAT LOOK TOO COOL AS SOME SUNSHINE STILL EXPECTED...AT LEAST IN THE MORNING. MEDIUM RANGE MODEL SOLUTIONS REMAIN QUITE SIMILAR TO EACH OTHER AND THEIR PREVIOUS RUNS THRU 12Z MON...BUT HAVE TRENDED A BIT MORE PROGRESSIVE WITH THE SFC/UPPER LOW EARLY NEXT WEEK. LOWER POPS MAY BE IN ORDER FOR MON/TUE AS THE LOW EXITS AND HIGH PRESSURE BUILDS IN. HOWEVER...EXTENDED PORTION OF FORECAST FOR SUN THRU WED LEFT AS IS FOR NOW. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RRS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 551 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA TODAY. THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THERE IS AN ISOLATED CHANCE OF SEVERE THUNDERSTORMS. THE MAIN THREAT IS LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR THE NEXT COUPLE OF DAYS. THIS WILL PROVIDE THE NEEDED INGREDIENTS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THERE IS AN ISOLATED CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING. THE MAIN THREAT IS LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS FRIDAY AFTERNOON AND EVENING. KRC
The La Crosse radar (KARX), 42 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375826, 5375827, 5375828, 5375829, 5375830, 5375831, 5375832, 5375833, 5375834, 5375835.